Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS Greenville-Spartanburg, SC

January 8, 1998Pickens County, South Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 8, 1998, 3:00 AM EST for Pickens County, South Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 3:00 AM EST (08:00 UTC)
Expired
Jan 8, 1998, 7:00 AM EST
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Pickens County, SC

The radar

The Greer radar (KGSP), 46 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 080803
FFWGSP
SCC045-077-083-081200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
300 AM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS EXTENDED THE
FLOOD WARNING EFFECTIVE UNTIL  700 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...GREENVILLE COUNTY...SPARTANBURG COUNTY
 
AND HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 700 AM EST FOR
 
IN SOUTH CAROLINA
 
...PICKENS COUNTY
 
WIDESPREAD FLOODING IS ONGOING IN THESE THREE COUNTIES...WITH MANY
STREAMS AND CREEKS OVERRUNNING THEIR BANKS AND WATER COVERING MANY
ROADS. ALTHOUGH THE INTENSITY OF RAIN HAS LESSENED...HEAVY RAIN MAY
MOVE BhACK INTO THE AREA BEFORE DAYBREAK.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:40 AM EST, 20 minutes earlier.

Area forecast discussion, Jan 8, 2:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
240 AM EST THU JAN 8 1998

RAH: KEEP FFA TO CURRENT EXPIRATION.
CAE/FFC: EXTEND FFA TO 1 PM.

VERY BUSY WEATHER NIGHT. WILL TRY TO BE BRIEF. SEVERE WEATHER THREAT
COMING TO AN END AS MESO LOW AND ASSOCIATED TSRA MOVING OUT OF CWA.
LOTS OF RAINFALL STILL TO OUR SOUTH AND WEST. UPR LOW OPENS AND MOVES
NE TODAY. DRYING OCCURS IN MID LEVELS BUT LOW LEVELS REMAIN VERY MOIST.
EXPECT CONVECTION TO REDEVELOP TODAY...BUT PROB NOT SVR. EXPECT
RAINFALL TO CONTINUE THROUGH MORNING AND PROBABLY INTO EARLY AFTERNOON.
RAINFALL WILL NOT END UNTIL SFC FNT MOVES THRU AND WINDS BECOME WLY.
WITH MANY AREAS IN FLOOD AND HEAVY RAINFALL TO RETURN THIS MORNING FLOOD
WATCHES SHOULD BE CONTINUED/EXTENDED. LEFT SMALL POP IN FOR TONIGHT.
MAY NOT BE NEEDED EXCEPT FOR ERN SECTIONS IF FNT SLOWS. ALSO FOR NC
MTNS AS COULD SEE SOME WRAP AROUND SHRA.

CURRENT TEMPS ARE AT OR ABOVE FCST HIGHS. TEMPS SHOULD BE RAISED TODAY.
COOLING OCCURS BEHIND THE FNT BUT TEMPS REMAIN MILD. LIKE SLIGHTLY
WARMER FWC HIGHS. LOWS CLOSE.

AVL 65/43/45 8/4/0
CLT 71/50/58 8/4/0
GSP 71/47/57 8/3/0

RWH

In the hours before

Local storm report, Jan 7, 10:07 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Local storm report, Jan 7, 10:07 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Special weather statement, Jan 7, 10:31 PM EST, 4 hours 29 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1031 PM EST WED JAN 7 1998

...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE
EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE
ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF
TRANSLATING THESE WINDS TO THE SURFACE.

AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND
GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE
RIDGE.

DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE
TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER
LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR
FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MOYER
Local storm report, Jan 8, 2:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
233 AM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

225 AM     SALISBURY                 NC   60 MPH TSTM GUST
01/08/98   ROWAN                          WEATHER SPOTTER REPORTED
                                          WIND GUST TO AT LEAST 60
                                          MPH IN SALISBURY AT 225
                                          AM.

TPJ
Local storm report, Jan 8, 2:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
233 AM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

225 AM     SALISBURY                 NC   60 MPH TSTM GUST
01/08/98   ROWAN                          WEATHER SPOTTER REPORTED
                                          WIND GUST TO AT LEAST 60
                                          MPH IN SALISBURY AT 225
                                          AM.

TPJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:00 PM ESTTornado WarningGSPAnderson, Oconee30 min
Jan 7, 10:34 PM ESTFlash Flood WarningGSPAnderson, Greenville, Laurens, Spartanburg4 hr
Jan 8, 12:47 AM ESTTornado WarningGSPChester43 min
Jan 8, 1:02 AM ESTTornado WarningGSPYork43 min
Jan 8, 3:00 AM ESTFlash Flood WarningGSPGreenville, Spartanburg4 hr
Jan 8, 6:49 PM ESTSevere Thunderstorm WarningGSPOconee26 min

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.